Alert archive / Minnesota / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Grand Forks, ND

August 29, 2024Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 29, 2024, 8:37 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 8:37 AM CDT (13:37 UTC)
Expired
Aug 29, 2024, 1:30 PM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:40 AM CDTFLASH FLOODGrand Forks, NDEnglish coulee running through UND Campus out of banks rising to height of pedestrian bridge and almost reaching the basement of pink house on Princeton St.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.6 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS53 KFGF 291337
FFWFGF
MNC119-NDC035-291830-
/O.NEW.KFGF.FF.W.0006.240829T1337Z-240829T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
837 AM CDT Thu Aug 29 2024

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Northwestern Polk County in northwestern Minnesota...
  East Central Grand Forks County in northeastern North Dakota...

* Until 130 PM CDT.

* At 837 AM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Between 3.5 and 4.5 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grand Forks and East Grand Forks.

This includes Interstate 29 between mile markers 137 and 143 and the 
coulee through the Altru Hospital area and UND campus

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4787 9710 4793 9713 4797 9708 4796 9699
      4792 9696 4784 9698 4784 9706

FLASH FLOOD...OBSERVED

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:12 AM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Level 2 out of 5 severe thunderstorm risk for parts of north central Minnesota this afternoon.
Area forecast discussion, Aug 29, 7:12 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
712 AM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Level 2 out of 5 severe thunderstorm risk for parts of north
  central Minnesota this afternoon.

&&

.UPDATE...
Issued at 709 AM CDT Thu Aug 29 2024

Severe threat has ended but we still have ongoing thunderstorms
over NW MN and a band of t-storms from Grand Forks southwest to
Jamestown and some training going on. Heavy rain and flooding is
becoming the main issue in the area around Grand Forks and
Crookston and surrounding areas.

&&

.DISCUSSION...
Issued at 358 AM CDT Thu Aug 29 2024

...Synopsis...

Potent 500 mb low will be near Winnipeg by late today and then
into NW Ontario Friday. High pressure follows Sunday into mid
next week.

...Today...

50kt southerly 850 mb jet over the Red River valley at 08z and
this will shift slowly east thru 12z to more NW MN. Clusters of
thunderstorms will continue to move east/northeast thru
eastern ND and northwest MN thru the morning. We have been
getting bursts of 50+ knot winds at times in areas from Grand
Forks To Thief River Falls earlier.  As most of the actiivty
lifts into Canada by 15z look for a lull as a cold front moves
east. As cold front reaches roughly Roseau- Detroit Lakes area
southward it will encounter increasingly unstable airmass by 21z
provided some sun does appear. Looking for a quick window of
potential severe storm development from near Bemidji to Wadena
in the 21z period before activity shifts east.

...Tonight and beyond...

Quieter pattern evolves. Breezy/windy into Friday with gusts to
30 kts from the west. Secondary 500 mb short wave will move
southeast thru Ontario Saturday giving a period of clouds and
possible light showers to far northwest MN. High pressure
follows for Sun-Tue period.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 709 AM CDT Thu Aug 29 2024

TAF sites will be affected by t-storms yet this morning in the
Red River valley and into Minnesota. Variable vsby in rain and
also variable ceilings. Conditions improving from the west into
the RRV later this aftn. Winds turning west 15-25 kts in E ND
today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Riddle
DISCUSSION...Riddle
AVIATION...Riddle
Hazardous weather outlook, Aug 29, 7:07 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
707 AM CDT Thu Aug 29 2024

MNZ009-016-017-022>024-027-028-030>032-040-301215-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
707 AM CDT Thu Aug 29 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon centered around Park Rapids and Wadena. Less of a sever
risk elsewhere. Hail to 1 inch and winds to 60 mph the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-301215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
707 AM CDT Thu Aug 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will continue over parts of the Red River valley
with heavy rainfall the main threat this morning causing localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Aug 29, 3:05 AM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
305 AM CDT Thu Aug 29 2024

NDZ027-029-030-290845-
Steele ND-Traill ND-Grand Forks ND-
305 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES THROUGH 345 AM
CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 33 miles southwest of Grand Forks, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Forks, Thompson, Northwood, Hatton, Golden Lake, Finley, and
Emerado.

This includes Interstate 29 between mile markers 120 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4746 9785 4781 9785 4801 9707 4764 9702
TIME...MOT...LOC 0805Z 244DEG 34KT 4766 9767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 3:46 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
346 AM CDT Thu Aug 29 2024

MNZ004>009-013>017-022-023-291200-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-
Including the cities of Hallock, Karlstad, Lancaster, Casperson,
Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol,
Baudette, Radium, Warren, Englund, Florian, Stephen, Argyle,
Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood,
Red Lake, Redby, Ponemah, Dakota Junction, Thief River Falls,
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley,
Clearbrook, Bemidji, Lavinia, Rosby, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, and Upper Rice Lake
346 AM CDT Thu Aug 29 2024

...STRONG WINDS ACROSS NORTHWEST MINNESOTA...

Southeast winds up to 70 mph can be expected across
Northwest Minnesota through 7AM local time ahead of thunderstorms.
These strong winds are not associated with severe thunderstorms,
but occasionally occur after the passage of thunderstorms and may
last for up to an hour before weakening.
Local storm report, Aug 29, 4:45 AM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
445 AM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     Tstm Wnd Gst     6 NE Aneta              47.74N 97.90W
08/29/2024  M58 MPH          Nelson             ND   Mesonet

            Davis Personal Weather Station peak gust.

0308 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.78W
08/29/2024  M69 MPH          Grand Forks        ND   Mesonet

            Logan Center NDAWN 10 meter wind gust.

1252 AM     Non-Tstm Wnd Gst 1 NW Bygland            47.82N 96.95W
08/29/2024  M72 MPH          Polk               MN   Mesonet

            Davis Personal Weather Station peak wind
            gust.

0200 AM     Non-Tstm Wnd Dmg Nielsville              47.53N 96.82W
08/29/2024                   Polk               MN   Fire Dept/Rescue

            Large tree down, few shingles off garage.
            Time estimated.

0305 AM     Tstm Wnd Gst     3 N Crookston           47.82N 96.61W
08/29/2024  M60 MPH          Polk               MN   Mesonet

            Crookston NDAWN 3 meter wind gust.

0315 AM     Tstm Wnd Gst     4 N Crookston           47.83N 96.61W
08/29/2024  M59 MPH          Polk               MN   AWOS

            KCKN AWOS peak wind gust.

0326 AM     Tstm Wnd Gst     5 NNE Fisher            47.87N 96.76W
08/29/2024  M60 MPH          Polk               MN   Mesonet

            Davis Personal Weather Station Peak Wind.

0156 AM     Non-Tstm Wnd Gst 3 S Thief River Falls   48.07N 96.18W
08/29/2024  M54 MPH          Pennington         MN   AWOS

            KTVF AWOS Peak Wind Gust.

&&
Local storm report, Aug 29, 5:01 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
501 AM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     Tstm Wnd Gst     2 W Eldred              47.68N 96.82W
08/29/2024  M58 MPH          Polk               MN   Mesonet

            Eldred NDAWN 3 meter peak wind gust.

&&
Special weather statement, Aug 29, 6:07 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
607 AM CDT Thu Aug 29 2024

MNZ014>017-291145-
Red Lake MN-East Polk MN-North Clearwater MN-South Beltrami MN-
607 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RED LAKE...
SOUTHEASTERN POLK AND NORTHERN CLEARWATER COUNTIES THROUGH 645 AM
CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gully, or 34 miles southeast of Thief River Falls, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fosston, Clearbrook, Gonvick, Gully, Trail, Leonard, and Pinewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4759 9503 4756 9582 4797 9580 4796 9571
      4794 9571 4793 9559 4798 9558 4799 9526
      4794 9528 4789 9526 4787 9520 4785 9519
      4785 9507
TIME...MOT...LOC 1107Z 264DEG 34KT 4776 9565

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender
Local storm report, Aug 29, 7:50 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
750 AM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Tstm Wnd Dmg     6 W Larimore            47.90N 97.75W
08/29/2024                   Grand Forks        ND   Public

            Trees down: Facebook report.

&&

TT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:13 AM CDTSevere Thunderstorm WarningFGFPolk47 min
Aug 29, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFPolk56 min
Aug 29, 4:45 AM CDTSevere Thunderstorm WarningFGFNorman, Pennington, Polk, Red Lake45 min
Aug 29, 5:22 AM CDTFlash Flood WarningFGFPolk4 hr
Aug 29, 5:24 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake51 min
Aug 29, 6:07 AM CDTSpecial Weather StatementFGFClearwater38 min
Aug 29, 7:10 AM CDTAreal Flood AdvisoryFGFPolk4 hr
Aug 29, 10:58 AM CDTSpecial Weather StatementFGFRed Lake32 min
Aug 29, 1:54 PM CDTSpecial Weather StatementFGFWadena36 min
Aug 29, 2:29 PM CDTSpecial Weather StatementFGFOtter Tail16 min
Aug 29, 4:47 PM CDTSpecial Weather StatementFGFHubbard28 min
Aug 28, 10:08 PM CDTSpecial Weather StatementFGFBarnes67 min
Aug 28, 10:21 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs39 min
Aug 28, 10:54 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele66 min
Aug 28, 11:54 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill66 min
Aug 29, 12:36 AM CDTSpecial Weather StatementFGFRamsey39 min
Aug 29, 12:41 AM CDTSevere Thunderstorm WarningFGFBenson49 min
Aug 29, 1:02 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass43 min
Aug 29, 1:15 AM CDTSpecial Weather StatementFGFTowner60 min
Aug 29, 1:44 AM CDTSpecial Weather StatementFGFCass46 min
Aug 29, 2:20 AM CDTSpecial Weather StatementFGFBenson40 min
Aug 29, 3:05 AM CDTSpecial Weather StatementFGFGrand Forks40 min
Aug 29, 5:09 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele51 min

Nearby

Flash Flood Warnings in Minnesota, 2024Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.